Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 52, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Aug 14, 2024, 8:44 PM CDT for Jackson County, Pottawatomie County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2024, 8:44 PM CDT (01:44 UTC)
- Expired
- Aug 14, 2024, 9:02 PM CDT
- In force
- 18 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Jackson County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 54 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 14, 5:34 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4529 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 440 m²/s²
- Significant tornado parameter
- 7.7
- Supercell composite
- 44.6
The text
As transmitted.
551
WFUS53 KTOP 150144
TORTOP
KSC085-149-150215-
/O.NEW.KTOP.TO.W.0052.240815T0144Z-240815T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
844 PM CDT Wed Aug 14 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Pottawatomie County in northeastern Kansas...
Northwestern Jackson County in northeastern Kansas...
* Until 915 PM CDT.
* At 844 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Onaga, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Onaga, Soldier, and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3938 9587 3939 9626 3957 9626 3957 9590
TIME...MOT...LOC 0144Z 264DEG 30KT 3945 9621
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
1012 follow-up statements
618
WWUS53 KTOP 150157
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
857 PM CDT Wed Aug 14 2024
KSC085-149-150215-
/O.CON.KTOP.TO.W.0052.000000T0000Z-240815T0215Z/
Pottawatomie-Jackson-
857 PM CDT Wed Aug 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN POTTAWATOMIE AND NORTHWESTERN JACKSON COUNTIES...
At 857 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Havensville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Soldier and Havensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3939 9614 3957 9613 3957 9590 3938 9587
TIME...MOT...LOC 0157Z 264DEG 30KT 3946 9607
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
101200 WWUS53 KTOP 150202 SVSTOP Severe Weather Statement National Weather Service Topeka KS 902 PM CDT Wed Aug 14 2024 KSC085-149-150211- /O.CAN.KTOP.TO.W.0052.000000T0000Z-240815T0215Z/ Pottawatomie-Jackson- 902 PM CDT Wed Aug 14 2024 ...THE TORNADO WARNING FOR NORTHEASTERN POTTAWATOMIE AND NORTHWESTERN JACKSON COUNTIES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. However, gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 100 AM CDT for northeastern Kansas. Remember, a Severe Thunderstorm Warning still remains in effect for portions of Pottawatomie and Jackson counties. && LAT...LON 3939 9614 3957 9613 3957 9590 3938 9587 TIME...MOT...LOC 0201Z 264DEG 30KT 3946 9602 $$ 101
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Aug 14, 6:15 PM CDT, 2 hours 29 minutes earlier. Its key messages:
- A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees.
- Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour.
Area forecast discussion, Aug 14, 6:15 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion National Weather Service Topeka KS 615 PM CDT Wed Aug 14 2024 .KEY MESSAGES... - A Heat Advisory remains in effect for much of the area this afternoon as heat index values climb to around 105 degrees. - Thunderstorms, some severe, will impact the area this evening with large hail, damaging wind, and rainfall rates of two- three inches an hour. && .DISCUSSION... Issued at 200 PM CDT Wed Aug 14 2024 Cloud cover has been slow to clear today in the wake of a departing MCS that moved through Missouri. A quasi-warm front has setup across northeast Kansas early this afternoon. The boundary layer has been slow to mix out over most of the area, thus, temperatures have not risen as quickly as earlier anticipated. Only far southern/western areas are currently seeing heat indicies rising to advisory levels, but as the warm front retreats to the north and southerly flow increases, temperatures, and therefore heat indicies, should quickly rise. Therefore, will maintain the ongoing Heat Advisory. A mid-level shortwave trough is moving into the central Plains this afternoon, pushing a surface trough into central KS. Ascent from the passing wave and convergence along the surface trough will be sufficient for convective initiation to occur between 5-7PM across central Kansas. Large hail, damaging wind and heavy rain are the main threats with storms that fire along the trough with MUCAPE of 2000-3000 J/kg, bulk shear around 30 knots, DCAPE of 1000+ J/Kg and PWATS in the 2-3 inch range. Storm motions are favored to be largely parallel to the surface trough which could lead to training of storms unless the advancing shortwave keeps the overall complex of storms progressing to east fast enough. If storms train over the same areas, the flooding potential increases with 2-3 inch per hour rainfall rates. Another potential area of development is the retreating warm front across northeast Kansas. Some of the 12z/18z CAMS are suggesting some isolated cells could develop along the front, or differential heating boundary, later this afternoon. If a storm does develop along this boundary, all severe hazards will be possible, including tornadoes due to a sharply turning wind profile and locally enhanced SRH along the boundary. The surface trough stalls across the area on Thursday with several perturbations in the flow passing through. The first wave could keep some showers and storms around through the morning hours ahead of the next wave that moves through during the afternoon and evening. Key mesoscale details such as how much heating will take place after any morning convection are uncertain, but the passing wave could generate additional storms during the afternoon and evening. Shear is better, but instability is weaker compared to the environment that is expected this afternoon. If sufficient destabilization can occur, strong to severe storms are possible with large hail, damaging wind gusts, and heavy rainfall being the main hazards. Several passing waves bring periodic chances for showers and storms through the weekend. Temperatures remain right around climatological normals for this time of year in the upper 80s to low 90s. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 615 PM CDT Wed Aug 14 2024 The main aviation hazard will be thunderstorms moving over the terminals this evening. A warm front passing to the north of the terminals over the next few hours will veer the winds back towards the south outside of any outflow boundaries from convection. Based off latest model guidance, the main chance for storms along the cold front moving out of central Nebraska should enter to KMHK around 8-9 PM this evening, and KTOP and KFOE around 10-11 PM. There will be a chance for convection to reach the terminals a bit sooner if some can form along the warm front, but confidence in this is low and has been kept out of the TAFs. Storms this evening will be capable of very heavy rainfall that could drop visibilities into IFR criteria and wind gusts to 60-70 mph. Lingering showers and storms will persist into the early morning hours of Thursday with precip coming to an end around sunrise for KTOP and KFOE and a few hours sooner at KMHK. For the remainder of the TAF, winds will remain light while slowly shifting to the northwest with scattered diurnal cu. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ021-KSZ022- KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039- KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059. && DISCUSSION...Jones AVIATION...Prieto
Hazardous weather outlook, Aug 14, 3:56 AM CDT, 16 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 AM CDT Wed Aug 14 2024 KSZ008>012-020-150900- Republic-Washington-Marshall-Nemaha-Brown-Cloud- 356 AM CDT Wed Aug 14 2024 This Hazardous Weather Outlook is for north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ021>024-026-034>040-054>056-058-059-150900- Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary- Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 AM CDT Wed Aug 14 2024 ...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A Heat Advisory is in effect this afternoon as heat index values reach 103-107 degrees. Thunderstorms, some severe, impact the area this evening with large hail, damaging wind gusts, and locally heavy rainfall being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional strong to severe storms are possible on Thursday. Large hail, damaging wind gusts, and locally heavy rainfall will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Aug 14, 6:29 PM CDT, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
629 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 2 S Wells 39.11N 97.55W
08/14/2024 Ottawa KS Law Enforcement
Power pole down. Time estimated by radar.
&&
smbLocal storm report, Aug 14, 6:30 PM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
630 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM Hail Barnes 39.71N 96.88W
08/14/2024 E1.00 Inch Washington KS Public
mPing report.
&&
JPLocal storm report, Aug 14, 6:48 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
648 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM Tstm Wnd Dmg 3 SSW Wells 39.10N 97.57W
08/14/2024 Ottawa KS Amateur Radio
Travel trailer flipped and destroyed.
&&
smbSpecial weather statement, Aug 14, 6:49 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
649 PM CDT Wed Aug 14 2024
KSZ034-035-150030-
Dickinson-Ottawa-
649 PM CDT Wed Aug 14 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON AND OTTAWA
COUNTIES THROUGH 730 PM CDT...
At 648 PM CDT, the public reported strong thunderstorms along a line
extending from 4 miles north of Tescott to near Smolan. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Public.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations impacted include...
Abilene, Minneapolis, Solomon, Bennington, Delphos, Tescott, Culver,
Wells, Manchester, Niles, and Ada.
This includes Interstate 70 between mile markers 267 and 275.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central Kansas.
&&
LAT...LON 3914 9793 3931 9780 3931 9747 3916 9737
3913 9737 3913 9735 3892 9720 3880 9737
3891 9737 3892 9738 3896 9737 3896 9793
TIME...MOT...LOC 2348Z 218DEG 35KT 3908 9788 3872 9763
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Aug 14, 7:31 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
731 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM Tornado 7 NNE Olsburg 39.53N 96.56W
08/14/2024 Pottawatomie KS Storm Chaser
Tornado for about 5 minutes before roping
out.
&&
smbLocal storm report, Aug 14, 8:28 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
828 PM CDT Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM Tstm Wnd Dmg 6 SE Idana 39.29N 97.20W
08/14/2024 Clay KS Storm Chaser
Hay barn roof torn off.
&&
smbThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:02 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 28 min |
| Aug 14, 7:10 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 35 min |
| Aug 14, 7:32 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 43 min |
| Aug 14, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 21 min |
| Aug 14, 7:41 PM CDT | Tornado Warning | TOP | Marshall, Nemaha, Pottawatomie | 34 min |
| Aug 14, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 20 min |
| Aug 14, 8:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 38 min |
| Aug 14, 8:10 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 35 min |
| Aug 14, 8:13 PM CDT | Tornado Warning | TOP | Jackson, Nemaha, Pottawatomie | 32 min |
| Aug 14, 8:35 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 25 min |
| Aug 14, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 22 min |
| Aug 14, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 51 min |
| Aug 14, 8:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha, Pottawatomie, Riley, Wabaunsee | 36 min |
| Aug 14, 9:21 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 24 min |
| Aug 14, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson, Nemaha, Pottawatomie, Shawnee and 1 more | 36 min |
| Aug 14, 9:32 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha, Pottawatomie | 3 hr |
| Aug 14, 9:40 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 35 min |
| Aug 14, 9:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee, Wabaunsee | 20 min |
| Aug 14, 10:11 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 49 min |
| Aug 14, 10:21 PM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Aug 14, 10:56 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Aug 15, 12:06 AM CDT | Special Weather Statement | TOP | Lyon | 24 min |
| Aug 15, 12:29 AM CDT | Special Weather Statement | TOP | Coffey | 31 min |
| Aug 15, 12:48 AM CDT | Special Weather Statement | TOP | Franklin | 27 min |
| Aug 15, 1:27 AM CDT | Special Weather Statement | TOP | Franklin | 18 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.